Mississippi, 2012Damaging Wind in Mississippi, August 1, 2012
August 1, 2012 · NWS LIX · 1 event in 1 county or zone
A hot, unstable airmass allowed the development of a severe thunderstorm along the afternoon sea breeze boundary on the Mississippi coast.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A hot, unstable airmass allowed the development of a severe thunderstorm along the afternoon sea breeze boundary on the Mississippi coast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Aug 1, 2:16 PM CST, 2 hours 25 minutes earlier.
Area forecast discussion, Aug 1, 2:16 PM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
316 PM CDT WED AUG 1 2012
.SHORT TERM...
MOSTLY MINOR TWEAKS MADE TO FORECAST WITH THIS PACKAGE AS THINKING
HAS NOT CHANGED FROM PREVIOUS FORECAST. LOOKS LIKE HIGH PRESSURE
WILL REMAIN IN PLACE FOR ANOTHER DAY OR TWO BEFORE SHIFTING
WESTWARD. LUCKILY...SOME DRIER AIR HAS BEGUN TO FILTER INTO THE
AREA AS EVIDENT IN WATER VAPOR IMAGERY. THIS SHOULD HELP KEEP HEAT
INDEX VALUES A BIT LOWER THAN THE LAST FEW DAYS. WITH THAT SAID...
WILL NOT BE EXTENDING THE HEAT ADVISORY INTO TOMORROW AT THIS
TIME. EVENING/MIDNIGHT SHIFTS WILL NEED TO EVALUATE THE ACTUAL
EXTENT OF THE DRIER AIR FOLLOWING THE EVENING SOUNDING. IF
MOISTURE CONTENT IS STILL HIGHER THAN FORECAST...AFTERNOON HEAT
INDEX VALUES WILL BE IMPACTED AND THE HEAT ADVISORY MAY BE NEEDED.
AS IN PREVIOUS DAYS...HIGH PRESSURE WILL KEEP MOST CONVECTION AT
BAY...SO HAVE ONLY INCLUDED SLIGHT CHANCE TO LOW END CHANCE POPS
ACROSS MOST OF THE AREA WITH THE HIGHER POPS BEING TO THE EAST
CLOSER TO THE PERIPHERY OF THE RIDGE.
.LONG TERM...
GOING INTO THE WEEKEND...AN UPPER TROUGH IS FORECAST TO MOVE
THROUGH THE UPPER MISSISSIPPI VALLEY. THIS WILL FLATTEN OUT THE
RIDGE THAT HAS DOMINATED OUR WEATHER LATELY. IT WILL ALSO FORCE
THE RIDGE TO BEGIN RETROGRADING WESTWARD WHICH WILL IN TURN PLACE
THE LOCAL FORECAST AREA ON THE PERIPHERY OF THE RIDGE AND IN AN
AREA MORE CONDUCIVE FOR CONVECTION. WILL MAINTAIN THE 30 TO 40
PERCENT POPS THAT WERE INHERITED FOR THE WEEKEND.
BY MONDAY/TUESDAY TIME FRAME...BOTH GFS AND ECMWF INDICATE THAT
THE TROUGH AXIS MAY EXTEND INTO THE LOCAL FORECAST AREA. THIS
WOULD PROVIDE A FOCUS FOR CONVECTION AND THUS WOULD LEAD TO HIGHER
POPS ACROSS THE REGION. DUE TO DIFFERENCES IN THE TIMING AND
LOCATION...WILL CONTINUE TO CARRY 40 TO 50 PERCENT POPS FOR THE
TIME BEING...BUT THESE MAY NEED TO BE ADJUSTED WITH FUTURE
FORECASTS DEPENDING ON THE EVENTUAL LOCATION OF THE TROUGH AXIS.
&&
.AVIATION...
VFR CONDITIONS WILL PREVAIL. VERY ISOLATED TSRA...ONE OR TWO
STORMS STRONG WITH GUSTS OVER 30 KNOTS...ARE EXPECTED TO DEVELOP
FROM THE MISSISSIPPI GULF COAST TO NEAR LAKE PONTCHARTRAIN MAINLY
DURING THE LATE AFTERNOON AND EVENING HOURS. HOWEVER...COVERAGE
WILL BE ISOLATED AND WILL NOT BE INSERTED AT THIS TIME. SOME MIST
WILL AFFECT MCB AND HUM FROM 10Z TO 13Z.
&&
.MARINE...
NOCTURNAL INCREASE IN WIND SPEEDS LIKELY TO OCCUR AGAIN THE NEXT
COUPLE NIGHTS...WITH AN INCREASE STARTING WITH THE LATE AFTERNOON
SEABREEZE...MAINLY OVER THE EASTERN WATERS. DESPITE
INCREASE...EXPECT WINDS TO REMAIN GENERALLY 15KTS OR LESS. SPEEDS
WILL ALTERNATE BETWEEN 5 TO 10 KNOTS...AND 10 TO NEAR 15
KNOTS...SO BOATERS ARE ADVISED TO CHECK THE LATEST CONDITIONS
BEFORE HEADING OUT SINCE 15 KNOTS CAN TURN SOME OF THE SHALLOWER
WATERWAYS ROUGH. WAVES/SEAS WILL ALSO SEE A RANGE FROM 1 TO 2 FEET
IN LOWER FETCH AND LIGHTER WINDS...TO 2 TO 3 FEET WITH OCCASIONAL
4 FOOTERS IN LONGER FETCH AND STRONGER WIND AREAS. WINDS ARE
EXPECTED TO BECOME MORE SOUTHERLY FRIDAY THROUGH THE WEEKEND WITH
SPEEDS 10 KNOTS OR LESS AND SEAS 1 TO 2 FEET.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 95 75 94 75 / 20 20 20 20
BTR 95 76 95 77 / 20 10 20 10
ASD 95 76 94 76 / 20 10 30 20
MSY 93 78 94 78 / 20 10 20 20
GPT 93 77 94 78 / 20 20 40 20
PQL 93 76 94 74 / 20 20 40 20
&&
.DECISION SUPPORT...
DSS CODE...GREEN.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...NONE.
DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR AND/OR
DIRECT TROPICAL THREATS; EVENTS OF NATIONAL SIGNIFICANCE
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...HEAT ADVISORY UNTIL 7 PM WEDNESDAY FOR THE FOLLOWING ZONES:
ASCENSION...ASSUMPTION...EAST BATON ROUGE...EAST
FELICIANA...IBERVILLE...LIVINGSTON...NORTHERN
TANGIPAHOA...ORLEANS...POINTE COUPEE...SOUTHERN
TANGIPAHOA...ST. CHARLES...ST. HELENA...ST. JAMES...ST.
JOHN THE BAPTIST...ST. TAMMANY...UPPER JEFFERSON...UPPER
LAFOURCHE...UPPER PLAQUEMINES...UPPER ST. BERNARD...UPPER
TERREBONNE...WASHINGTON...WEST BATON ROUGE...AND WEST
FELICIANA.
GM...NONE.
MS...HEAT ADVISORY UNTIL 7 PM WEDNESDAY FOR THE FOLLOWING ZONES:
AMITE...HANCOCK...HARRISON...JACKSON...PEARL
RIVER...PIKE...WALTHALL...AND WILKINSON.
GM...NONE.
&&
AVIATION...18
MARINE...22/TD
REST OF DISCUSSION...95/DMHazardous weather outlook, Aug 1, 10:18 AM CST, 6 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1118 AM CDT WED AUG 1 2012
GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-021200-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1118 AM CDT WED AUG 1 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A HEAT ADVISORY REMAINS IN EFFECT FOR ALL OF SOUTHWEST AND
COASTAL MISSISSIPPI...AS WELL AS ALL OF SOUTHEAST LOUISIANA EXCEPT
EXTREME COASTAL AREAS. HIGH TEMPERATURES IN THE MID 90S DURING THE
DAY COMBINED WITH HIGH HUMIDITY LEVELS TO PRODUCE HEAT INDEX
VALUES OF 105 TO 108 DEGREES.
ISOLATED TO SCATTERED MAINLY AFTERNOON THUNDERSTORMS ARE
POSSIBLE...MAINLY OVER MISSISSIPPI COAST AND COASTAL WATERS. ALTHOUGH
ORGANIZED SEVERE STORMS ARE NOT EXPECTED... FREQUENT LIGHTNING AND
STRONG GUSTY WINDS ARE POSSIBLE WITH STRONGER STORMS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ISOLATED TO SCATTERED MAINLY AFTERNOON THUNDERSTORMS ARE
ANTICIPATED EACH DAY THROUGH TUESDAY...WITH THE BEST CHANCE FOR
THUNDERSTORMS EAST OF THE INTERSTATE 55 CORRIDOR. A FEW
THUNDERSTORMS COULD BE STRONG AND PRODUCE GUSTY WINDS...FREQUENT
LIGHTNING AND BRIEF HEAVY DOWNPOURS OF RAIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Aug 1, 4:02 PM CST, 39 minutes before
MSZ081-012230-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
502 PM CDT WED AUG 1 2012
...STRONG THUNDERSTORM MOVING WEST AFFECTING HARRISON COUNTY...
AT 454 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES NORTH OF GULFPORT...OR ABOUT 6 MILES
NORTHEAST OF GULFPORT AIRPORT...MOVING WEST AT 5 MPH.
THE STRONG THUNDERSTORM WILL BE NEAR...
GULFPORT AIRPORT BY 520 PM...
LYMAN AND 8 MILES NORTHEAST OF LONG BEACH BY 530 PM...
THE PRIMARY THREAT FROM THIS STORM IS WIND GUSTS 35 TO 45 MPH...WHICH
COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK
SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.
FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
24/RR
Local storm report, Aug 1, 4:35 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
535 PM CDT WED AUG 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 9 NE GULFPORT AIRPORT 30.49N 88.96W
08/01/2012 E0.25 INCH HARRISON MS LAW ENFORCEMENT
REPORTED AT BILOXI MHP HQ ON HIGHWAY 67.
&&
24/RRThunderstorm Wind, Harrison
- When
- August 1, 4:41 PM CST
- Where
- Harrison County, 3.67 mi NE of Wool Market
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 30.518, -88.977
An off duty Air Force officer from Keesler AFB reported several trees down along Lorraine Road near Highway 67. Small hail and flooding rainfall was also reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, August 1 to 31, 201241 injured · 34 events
- Excessive Heat in Arkansas, August 1 to 4, 20122 deaths · 4 events
- Damaging Winds and Lightning Strike in Arkansas, August 1 to 2, 20121 death · $3.5 million · 65 kt wind · 8 events
- Drought in Iowa, August 1 to 31, 2012$312 million · 51 events
- Drought in Missouri, August 1 to 31, 2012$178 million · 34 events
- Heat in Arkansas, August 1 to 5, 20121 death · 45 events
- Flash Flooding in Utah, August 1, 20121 death · $50,000 · 5 events
- Drought in Kansas, August 1 to 31, 2012$47 million · 3 events
- Excessive Heat in Oklahoma, August 1 to 4, 201217 injured · 21 events
- Hail and Damaging Wind in Virginia, August 1, 2012$1.8 million · 1.75 in hail · 9 events
- Hail and Damaging Winds in South Carolina, August 1 to 2, 2012$1.3 million · 1.5 in hail · 15 events
- Drought in Nebraska, August 1 to 31, 2012$700,000 · 27 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 392846.